Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 209, NWS Huntsville, AL

September 2, 2012Cullman County, Marshall County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Sep 2, 2012, 6:56 PM CDT for Cullman County, Marshall County, Morgan County, Alabama. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2012, 6:56 PM CDT (23:56 UTC)
Expired
Sep 2, 2012, 7:30 PM CDT
In force
34 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Cullman County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 6:56 PM CDTTSTM WND DMG4 W Fairview, ALPOWER LINES WERE BLOWN DOWN.
Sep 2, 7:03 PM CDTTSTM WND DMG4 Wnw Fairview, ALPOWER LINES WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 2:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS54 KHUN 022356
SVRHUN
ALC043-095-103-030030-
/O.NEW.KHUN.SV.W.0209.120902T2356Z-120903T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
656 PM CDT SUN SEP 2 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
  EXTREME WEST CENTRAL MARSHALL COUNTY IN NORTHEAST ALABAMA...
  EXTREME SOUTHEASTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 730 PM CDT

* AT 654 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED NEAR CULLMAN...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CULLMAN...ARAB...BAILEYTON...HOLLY POND...FAIRVIEW...
  EVA AND SOUTH VINEMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY
AFTERNOON FOR NORTH CENTRAL ALABAMA.

LAT...LON 3415 8693 3435 8687 3438 8643 3423 8643
      3426 8644 3426 8649 3425 8650 3425 8652
      3423 8652 3420 8655 3419 8655 3412 8661
TIME...MOT...LOC 2354Z 275DEG 30KT 3423 8679 

$$

SL
1 follow-up statement
143 
WWUS54 KHUN 030016
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
716 PM CDT SUN SEP 2 2012

ALC043-095-103-030030-
/O.CON.KHUN.SV.W.0209.000000T0000Z-120903T0030Z/
MARSHALL AL-MORGAN AL-CULLMAN AL-
716 PM CDT SUN SEP 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT FOR EXTREME WEST CENTRAL MARSHALL...EXTREME SOUTHEASTERN
MORGAN AND NORTHEASTERN CULLMAN COUNTIES...

AT 713 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 9 MILES SOUTHWEST OF ARAB...MOVING EAST AT 35
MPH.

LOCATIONS IMPACTED INCLUDE...
ARAB...BAILEYTON...HOLLY POND AND FAIRVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3414 8682 3435 8674 3438 8643 3423 8643
      3426 8644 3426 8649 3425 8650 3425 8652
      3423 8652 3422 8654 3420 8655 3419 8655
      3412 8661
TIME...MOT...LOC 0013Z 275DEG 30KT 3422 8660 

$$

SL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:51 PM CDT, 5 minutes earlier.

Area forecast discussion, Sep 2, 6:51 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
651 PM CDT SUN SEP 2 2012

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 503 PM CDT SUN SEP 2 2012/
LINE OF STORMS WITH A FEW STRONG TO SVR TSRA EXTENDED FROM HUNTLAND
TO RED BAY...MOVING EAST AT 30 MPH. WITH GOOD LOW LEVEL SHEAR THERE
WILL BE A CHC OF A FEW BRIEF TORNADOES ACROSS THE CWA. HOWEVER ATTM
NO REPORTS OF ANY TORNADOES WERE RECEIVED BY THE NWS IN HUN.

07

&&

.AVIATION...
FOR 00Z TAFS...REMNANTS OF ISAAC IS NOW A CLOSED UPPER LOW OVER SRN
IN. TROF AXIS IS NOW MOVING ACROSS NRN AL WITH SHRA/TSRA ALONG AND
AHEAD OF THE AXIS. SINCE THE UPPER LOW IS MOVING VERY SLOW TO THE
EAST...THE CHC OF SHRA/TSRA WILL CONTINUE UNTIL 09Z OVERNIGHT. WITH
THE LOST OF DAYTIME HEATING THE CHC OF SVR WX WILL DIMINISH
OVERNIGHT. THERE SHOULD ALSO BE A BREAK IN THE CHC OF PCPN AFTER 09Z
UNTIL ARND 17Z MONDAY AFTN. THE CLOSED UPPER LOW WILL BEGIN TO OPEN
UP AND MOVE INTO ERN KY ON MONDAY. WILL KEEP SHRA/TSRA IN TAFS AFTER
17Z. OTHERWISE VFR CONDITIONS ATTM WILL LIKELY GIVE WAY TO MVFR
CONDITIONS ARND 04Z TONIGHT.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 2, 1:17 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
117 PM CDT SUN SEP 2 2012

ALZ001>010-016-TNZ076-096-097-030300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
117 PM CDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATER THIS
AFTERNOON. SOME OF THE STORMS THAT DEVELOP WILL BE STRONG TO SEVERE.
THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS...FREQUENT
LIGHTNING...HEAVY RAINFALL AND...A FEW BRIEF SPIN UP TORNADOES.

LATER THIS EVENING...A LARGE CLUSTER OF THUNDERSTORMS IS EXPECTED TO
DEVELOP NORTHWEST OF THE AREA OVER WESTERN TENNESSEE AND MOVE
SOUTHEASTWARD TOWARD THE TENNESSEE VALLEY. DAMAGING WINDS AND HEAVY
RAINFALL WOULD BE THE PRIMARY THREATS WITH THIS ROUND OF
THUNDERSTORMS.

THE POTENTIAL FOR SEVERE WEATHER WILL END FROM WEST TO EAST
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH MIDWEEK NEXT WEEK AS A
COLD FRONT FINALLY APPROACHES FROM THE NORTHWEST. GUSTY WINDS AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM ANY STRONGER STORMS THAT
DEVELOP DURING THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON AND EVENING. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN HUNTSVILLE
OR TO YOUR LOCAL EMERGENCY MANAGEMENT OR LAW ENFORCEMENT AGENCY.

In the hours before

Local storm report, Sep 2, 6:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CDT SUN SEP 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     4 NW OWENS CROSSROADS   34.62N 86.50W
09/02/2012                   MADISON            AL   LAW ENFORCEMENT

            A TREE WAS WAS BLOWN.

&&

KWEBER
Special weather statement, Sep 2, 6:30 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CDT SUN SEP 2 2012

ALZ001-002-004-030015-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-
630 PM CDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
NORTHWESTERN LAWRENCE AND EASTERN COLBERT COUNTIES UNTIL 715 PM
CDT...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF UNDERWOOD-PETERSVILLE...MOVING
EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...UNDERWOOD-
PETERSVILLE...TOWN CREEK...KILLEN...LEIGHTON AND SAINT FLORIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3495 8782 3488 8730 3462 8739 3478 8788
TIME...MOT...LOC 2323Z 284DEG 21KT 3486 8782

RSB
Local storm report, Sep 2, 6:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
634 PM CDT SUN SEP 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     1 SSW HUNTSVILLE        34.72N 86.59W
09/02/2012                   MADISON            AL   EMERGENCY MNGR

            POWER LINES REPORTED DOWN.

&&

KWEBER
Special weather statement, Sep 2, 6:37 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
637 PM CDT SUN SEP 2 2012

ALZ009-010-030030-
DE KALB AL-JACKSON AL-
637 PM CDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB AND
EASTERN JACKSON COUNTIES UNTIL 730 PM CDT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STEVENSON
TO RAINSVILLE...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...BRIDGEPORT...HENAGAR...STEVENSON...
SYLVANIA...POWELL...PISGAH...IDER...VALLEY HEAD...HAMMONDVILLE...
MENTONE...SHILOH AND PINE RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3448 8558 3444 8558 3440 8561 3444 8589
      3494 8593 3497 8560 3453 8551
TIME...MOT...LOC 2333Z 245DEG 29KT 3486 8592 3448 8586

SL
Local storm report, Sep 2, 6:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 PM CDT SUN SEP 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     ESE DECATUR             34.60N 86.98W
09/02/2012                   MORGAN             AL   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN ON A RESIDENCE.

&&

KWEBER
Special weather statement, Sep 2, 6:52 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 PM CDT SUN SEP 2 2012

ALZ008-010-030045-
MARSHALL AL-DE KALB AL-
652 PM CDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DE KALB COUNTIES UNTIL 745 PM CDT...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GERALDINE
TO SNEAD...AND MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...COLLINSVILLE...CROSSVILLE...GERALDINE...
DOUGLAS AND LAKEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8611 3419 8611 3418 8619
      3410 8630 3422 8642 3447 8604 3447 8602
      3429 8574
TIME...MOT...LOC 2347Z 316DEG 31KT 3440 8606 3419 8636

SL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 12:34 PM CDTSpecial Weather StatementHUNJackson26 min
Sep 2, 2:54 PM CDTSpecial Weather StatementHUNLimestone36 min
Sep 2, 3:56 PM CDTSpecial Weather StatementHUNColbert34 min
Sep 2, 4:05 PM CDTTornado WarningHUNColbert, Lawrence25 min
Sep 2, 4:09 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison36 min
Sep 2, 4:14 PM CDTTornado WarningHUNLimestone, Madison31 min
Sep 2, 4:27 PM CDTTornado WarningHUNLawrence, Limestone, Morgan33 min
Sep 2, 4:40 PM CDTTornado WarningHUNJackson, Madison35 min
Sep 2, 4:45 PM CDTSevere Thunderstorm WarningHUNFranklin30 min
Sep 2, 5:04 PM CDTTornado WarningHUNJackson26 min
Sep 2, 5:05 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison25 min
Sep 2, 5:14 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan31 min
Sep 2, 5:18 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence27 min
Sep 2, 5:24 PM CDTTornado WarningHUNLimestone, Madison36 min
Sep 2, 5:32 PM CDTSevere Thunderstorm WarningHUNFranklin28 min
Sep 2, 5:33 PM CDTFlash Flood WarningHUNMadison3 hr
Sep 2, 5:40 PM CDTTornado WarningHUNJackson, Madison35 min
Sep 2, 5:44 PM CDTFlash Flood WarningHUNMadison3 hr
Sep 2, 5:45 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence30 min
Sep 2, 5:50 PM CDTTornado WarningHUNFranklin, Lawrence25 min
Sep 2, 5:55 PM CDTSevere Thunderstorm WarningHUNFranklin20 min
Sep 2, 5:58 PM CDTSpecial Weather StatementHUNMarshall47 min
Sep 2, 6:02 PM CDTTornado WarningHUNJackson28 min
Sep 2, 6:07 PM CDTFlash Flood WarningHUNFranklin, Lawrence3 hr
Sep 2, 6:09 PM CDTSevere Thunderstorm WarningHUNFranklin36 min
Sep 2, 6:30 PM CDTSpecial Weather StatementHUNLauderdale45 min
Sep 2, 6:37 PM CDTSpecial Weather StatementHUNDeKalb53 min
Sep 2, 6:45 PM CDTSevere Thunderstorm WarningHUNFranklin15 min
Sep 2, 6:52 PM CDTSpecial Weather StatementHUNMarshall53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.